Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Critical LIL behavior of the trigonometric system


Author: I. Berkes
Journal: Trans. Amer. Math. Soc. 338 (1993), 553-585
MSC: Primary 60F15; Secondary 42A55
DOI: https://doi.org/10.1090/S0002-9947-1993-1099352-2
MathSciNet review: 1099352
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is a classical fact that for rapidly increasing $ ({n_k})$ the sequence $ (\cos {n_k}x)$ behaves like a sequence of i.i.d. random variables. Actually, this almost i.i.d. behavior holds if $ ({n_k})$ grows faster than $ {e^{c\sqrt k }}$; below this speed we have strong dependence. While there is a large literature dealing with the almost i.i.d. case, practically nothing is known on what happens at the critical speed $ {n_k} \sim {e^{c\sqrt k }}$ (critical behavior) and what is the probabilistic nature of $ (\cos {n_k}x)$ in the strongly dependent domain. In our paper we study the critical LIL behavior of $ (\cos {n_k}x)$ i.e., we investigate how classical fluctuational theorems like the law of the iterated logarithm and the Kolmogorov-Feller test turn to nonclassical laws in the immediate neighborhood of $ {n_k} \sim {e^{c\sqrt k }}$.


References [Enhancements On Off] (What's this?)

  • [1] N. K. Bary, A treatise on trigonometric series, Pergamon, New York, London, and Paris, 1964.
  • [2] I. Berkes, On the central limit theorem for lacunary trigonometric series, Anal. Math. 4 (1978), 159-180. MR 514757 (80c:60032)
  • [3] -, Nongaussian limit distributions of lacunary trigonometric series, Canad. J. Math. 43 (1991), 948-959. MR 1138574 (92k:60108)
  • [4] -, A note on lacunary trigonometric series, Acta Math. Hungar. 57 (1991), 181-186. MR 1128854 (92m:60029)
  • [5] U. Einmahl and D. M. Mason, Some results on the almost sure behavior of martingales, Proc. Colloq. Soc. J. Bolyai on Limit Theorems in Probab. and Stat., Pécs 1989, North-Holland, Amsterdam (to appear). MR 1116787 (92g:60041)
  • [6] P. Erdös and I. S. Gál, On the law of the iterated logarithm, Proc. Kon. Nederl. Akad. Wetensch. Ser. A 58 (1955), 65-84.
  • [7] P. Erdös, On trigonometric sums with gaps, Magyar Tud. Akad. Mat. Kut. Int. Közl. 7 (1962), 37-42. MR 0145264 (26:2797)
  • [8] W. Feller, The general form of the so-called law of the iterated logarithm, Trans. Amer. Math. Soc. 54 (1943), 373-401. MR 0009263 (5:125c)
  • [9] -, The law of the iterated logarithm for identically distributed random variables, Ann. of Math. 47 (1946), 631-638. MR 0017894 (8:214h)
  • [10] V. F. Gaposhkin, Lacunary series and independent functions, Uspekhi Mat. Nauk 21-6 (1966), 3-82; English transl., Russian Math. Surveys 21-6 (1966), 3-82. MR 0206556 (34:6374)
  • [11] T. Murai, On lacunary series, Nagoya Math. J. 85 (1982), 87-154. MR 648419 (83e:42019)
  • [12] W. Philipp and W. F. Stout, Almost sure invariance principles for sums of weakly dependent random variables, Mem. Amer. Math. Soc., no. 161, Amer. Math. Soc., Providence, R.I., 1975.
  • [13] -, Invariance principles for martingales and sums of independent random variables, Math. Z. 192 (1986), 253-264. MR 840828 (88c:60094)
  • [14] R. Salem and A. Zygmund, On lacunary trigonometric series, Proc. Nat. Acad. Sci. U.S.A. 33 (1947), 333-338. MR 0022263 (9:181d)
  • [15] S. Takahashi, On lacunary trigonometric series, Proc. Japan Acad. 41 (1965), 503-506. MR 0196377 (33:4564)
  • [16] -, On the lacunary Fourier series, Tôhoku Math. J. 19 (1967), 79-85.
  • [17] -, On lacunary trigonometric series. II, Proc. Japan Acad. 44 (1968), 766-770. MR 0243261 (39:4583)
  • [18] -, On the law of the iterated logarithm for lacunary trigonometric series, Tôhoku Math. J. 24 (1972), 319-329. MR 0330905 (48:9242)
  • [19] -, On the law of the iterated logarithm for lacunary trigonometric series. II, Tôhoku Math. J. 27 (1975), 391-403. MR 0440269 (55:13147)
  • [20] -, Almost sure invariance principles for lacunary trigonometric series, Tôhoku Math. J. 31 (1979), 439-451. MR 558676 (81c:60041)
  • [21] A. Zygmund, Trigonometric series. I--II, Cambridge Univ. Press, Cambridge, 1959. MR 0107776 (21:6498)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60F15, 42A55

Retrieve articles in all journals with MSC: 60F15, 42A55


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1993-1099352-2
Keywords: Lacunary trigonometric series, weak and strong dependence, law of the iterated logarithm, upper-lower class tests
Article copyright: © Copyright 1993 American Mathematical Society

American Mathematical Society